Arizona, 2009

Damaging Winds and Lightning Strikes in Arizona, July 10, 2009

July 10, 2009 · NWS TWC · 4 events in 2 counties and zones

A strong ridge of high pressure was centered over the southern plains on July 10th. A shortwave trough rotating around this upper high tracked from near Chihuahua, Mexico into southeast Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong ridge of high pressure was centered over the southern plains on July 10th. A shortwave trough rotating around this upper high tracked from near Chihuahua, Mexico into southeast Arizona. This disturbance arrived at peak heating, encouraging the development of scattered thunderstorms. With a relatively dry boundary layer, the primary threat from thunderstorms was damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM MST, 2 hours earlier.

Area forecast discussion, Jul 10, 2:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 10 2009

.SYNOPSIS...HIGH PRESSURE ALOFT WILL INHIBIT WIDESPREAD THUNDERSTORM
DEVELOPMENT THIS WEEKEND INTO MONDAY WHILE BRINGING HOT TEMPERATURES
TO MUCH OF SOUTHERN ARIZONA.  SOME LOCALES WILL APPROACH RECORD HIGH
TEMPERATURES...PARTICULARLY ON SUNDAY. INCREASED MOISTURE SHOULD
LEAD TO MORE SUBSTANTIAL THUNDERSTORM ACTIVITY BY MIDWEEK.

&&

CORRECTED MOVEMENT IN SECOND PARAGRAPH.

.DISCUSSION...
MAIN FORECAST ISSUES CONCERN BATTLE BETWEEN HIGH PRESSURE ALOFT AND
RESIDUAL MOISTURE IN AREA.

MOISTURE HAS THE UPPER HAND AT THIS POINT AS THUNDERSTORMS
BEGINNING TO DEVELOP OVER THE HIGH TERRAIN WITH A GENERAL SOUTHEAST
TO NORTHWEST MOVEMENT. COVERAGE A LITTLE LESS THAN EXPECTED BUT
SHOULD GET GOING ALONG I 19 CORRIDOR NEAR MID LEVEL MOISTURE
GRADIENT AS AFTERNOON PROGRESSES. SURFACE DEWPOINT DEPRESSIONS
RUNNING AT ABOUT 50 DEGREES SO CONVECTIVE WIND POTENTIAL FAIRLY HIGH
ESPECIALLY IF A GIVEN CELL CAN MAINTAIN AN UPDRAFT FOR A SUBSTANTIAL
PERIOD OF TIME. HEAVY RAIN THREAT A LITTLE LOWER THAN PAST FEW DAYS
BUT REPEAT CELLS OR TRAINING COULD LEAD TO LOCALLY HEAVY AMOUNTS.

DESPITE ONGOING STORMS...THE LOWERING OF SURFACE DEW POINTS ARE AN
INDICATION THAT THE HIGH IS GAINING STRENGTH WHICH WILL ULTIMATELY
RESULT IN LESS THUNDERSTORM COVERAGE OVER THE WEEKEND. THE
EXTENT/DURATION OF THE CORRESPONDING WARMUP IS STILL IN QUESTION BUT
SOME AREAS WILL LIKELY APPROACH RECORD HIGHS AND/OR HEAT ADVISORY
CRITERIA...AT LEAST ON SUNDAY.

MODELS APPEAR TO BE HOLDING ON TO THE UPPER HIGH AND DELAYING THE
RETURN OF MOISTURE THROUGH AT LEAST MONDAY AND POSSIBLY TIL TUESDAY
OR WEDNESDAY DEPENDING ON MODEL OF CHOICE.  FOR NOW HAVE LOWERED
POPS MOST SIGNIFICANTLY MONDAY THEN ONLY NUDGED SLIGHTLY LOWER
TUESDAY AND HELD ON TO ESSENTIALLY CLIMO POPS WED AND BEYOND.
ACCORDINGLY HAVE RAISED HIGH TEMPS A TAD EARLY IN THE WEEK.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP
OVER HIGHER TERRAIN EAST AND SOUTH OF KTUS. MOISTURE BOUNDARY OVER
KTUS COUPLED WITH APPROACHING DISTURBANCE FROM MEXICO WILL PUT RISK
FOR SHOWER AND THUNDERSTORM DEVELOPMENT IN THE MID TO LATE AFTERNOON
OVER ALL 3 TERMINAL SITES. MAIN THREAT FROM THESE STORMS STRONG
WINDS TO 45 KTS AND BRIEF LOCALLY HEAVY RAIN. ACTIVITY IS EXPECTED
TO END BY 03Z THIS EVENING AS CLOUDS SLOWLY DISSIPATE OVERNIGHT.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...BECAUSE OF RATHER WIDESPREAD RAINS TUE AND WED...NO
SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT. HOTTER AND DRIER
WEATHER EXPECTED THIS WEEKEND WITH ANY THUNDERSTORMS BECOMING
ISOLATED. THAT COULD DRY FUELS ENOUGH TO RAISE FIRE CONCERNS...
PARTICULARLY IN LOWER ELEVATIONS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

KD/SR

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 10, 11:32 AM MST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1132 AM MST FRI JUL 10 2009

AZZ019-029>035-111200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1132 AM MST FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD NORTH
ACROSS COCHISE...SANTA CRUZ AND EASTERN PIMA COUNTIES THIS
AFTERNOON INTO EARLY EVENING WITH ISOLATED STORMS ALSO POSSIBLE
ACROSS GRAHAM AND GREENLEE COUNTIES. THUNDERSTORM MICROBURST WINDS
COULD GUST TO 50 OR 60 MPH FROM THE STRONGEST STORMS. IN
ADDITION...SOME OF THE STORMS COULD PRODUCE HEAVY RAIN ON THE
ORDER OF ONE INCH IN LESS THAN AN HOUR WHICH COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE SHOULD DECREASE OVER THE WEEKEND BUT
TEMPERATURES WILL BE HOT WITH ABOVE NORMAL TO NEAR RECORD HIGHS
FORECAST. SUNDAY SHOULD BE THE HOTTEST DAY WITH TEMPERATURES
RANGING FROM NEAR 100 IN THE SOUTHERN AND EASTERN VALLEYS TO THE
106 TO 113 DEGREE RANGE FROM TUCSON METRO AREA TO THE WESTERN DESERTS.
NIGHTTIME LOWS WILL ALSO BE QUITE WARM AS SOME LOCALES FROM TUCSON
WESTWARD REMAIN IN THE 80S OVERNIGHT. THESE TEMPERATURES MAY WARRANT HEAT
ADVISORIES FOR THE LATTER HALF OF THE WEEKEND. EMERGENCY
MANAGERS...HEALTH CARE OFFICIALS...AND THOSE WITH OUTDOOR PLANS
SHOULD CONTINUE THEIR PREPARATIONS FOR THIS HEAT WAVE.

THE HEAT MAY EASE SLIGHTLY AS THE NEW WORK WEEK UNFOLDS AND
THUNDERSTORMS CHANCES INCREASE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS AND
FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 92 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 10, 4:00 PM MST
Where
Pinal County, Mammoth
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.720, -110.650

Law enforcement reported a ramada was blown down at the Mammoth swimming pool.

Lightning, Pima

When
July 10, 6:47 PM MST
Where
Pima County, 2.75 mi ENE of (Dma)davis Monthan A
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.192, -110.841

Law enforcement reported numerous tree fires started by lightning, centered near the intersection of Golf Links Road and Kolb Road.

Thunderstorm Wind, Pima

When
July 10, 6:47 PM MST to 7:06 PM MST
Where
Pima County, 2.75 mi ENE of (Dma)davis Monthan A to 2.44 mi WSW of Tucson
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
32.192, -110.841

Severe thunderstorm downburst winds blew off approximately one half of the roof of a tire shop at Golf Links Road and Kolb Road. The ceiling collapsed causing extensive damage. Downed power lines were reported near 20th and Craycroft Streets. Roof damage to a house was reported near Scarlett Street and Koralee Street. Several trees fell on cars parked at the Tucson Convention Center.

Lightning, Pima

When
July 10, 7:00 PM MST
Where
Pima County, 4.35 mi ENE of Tucson
Property damage
$250
Reported by
Broadcast Media
Coordinates
32.243, -110.857

Lightning struck a tree near a restaurant parking lot, near the intersection of Wilmot Road and Tanque Verde Road. The tree caught fire and was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171351, 171370, 175372, 171375.